Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Albuquerque, NM

May 22, 20084 counties in New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 22, 2008, 1:24 PM MDT for 4 counties in New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 1:24 PM MDT (19:24 UTC)
Expired
May 22, 2008, 2:15 PM MDT
In force
51 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 16 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 9:56 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, May 22, 9:56 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
956 AM MDT THU MAY 22 2008

.UPDATE...
GRIDS AND FORECAST ZONE PRODUCTS UPDATED. UPPER LOW HAS ENCROACHED
A BIT FARTHER EAST THAN EARLIER FORECAST...BRINGING CLOUDS AND
SHOWERS AND A FEW THUNDERSTORMS TO A MORE AREAS ACROSS WEST AND
NORTHWEST NEW MEXICO THAN PREVIOUSLY ANTICIPATED.

&&

.AVIATION UPDATE...
FAST MOVING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL RESULT
IN SOME MOUNTAIN TOP OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER
THE NORTHWEST HALF OF THE STATE. THESE FAST MOVING SHOWERS WILL
PRODUCE GUSTY SURFACE WINDS. SOUTH TO SOUTHWEST WINDS WILL INCREASE
DRAMATICALLY BETWEEN 16Z AND 19Z ACROSS WESTERN AREAS WHILE EASTERN
AREAS HAVE ALREADY OBSERVED THE HIGHER WINDS. SUSTAINED SPEEDS
BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN 35 TO 50 KT PARTICULARLY EAST
OF THE CENTRAL MOUNTAINS FOR TODAY.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER UPDATE...
AFTER REVIEWING SOME OF THE INITIAL NEW MODEL DATA AND CURRENT CLOUD
COVER AND PRECIPITATION TRENDS HAVE DECIDED TO DROP THE RED FLAG
WARNING FOR THE RIO GRANDE VALLEY/ESTANCIA BASIN AND NORTHEAST
PLAINS FOR TODAY. MINIMUM HUMIDITIES WILL GET DOWN TO AROUND 15 PCT
BUT DONT BELIEVE THERE WILL BE 3 HOURS OF LOW RH COMBINED WITH THE
GUSTY WINDS. PERHAPS 1 TO 2 HOURS ACROSS SOCORRO COUNTY...CHUPADERA
MESA AND SOUTHERN PORTIONS OF HARDING COUNTY. PUBLIC FORECASTER ALSO
TWEAKED THE PRECIPITATION AREA AND POPS THUS ADJUSTING THE LAL
SOMEWHAT. WIND FORECAST LOOKS PRETTY VALID AND HAVENT ADJUSTED THAT
FORECAST. AMPLE CLOUD COVER WILL LOWER THE WINDS FOR A PERIOD BUT
WHEN SUNSHINE BREAKS OUT...LOOK FOR GUSTIER WINDS. STRONG GUSTS WILL
ALSO BE ASSOCIATED WITH THE FASTER MOVING STORMS.

STILL LOOKING AT SOME CRITICAL FIRE WEATHER CONDITIONS ON FRIDAY
ACROSS PORTIONS OF CENTRAL AND EASTERN NEW MEXICO AS THE UPPER LOW
MOVES SLIGHTLY MORE TO THE WEST THUS PROVIDING SOME DRYING ACROSS
CENTRAL AREAS. LOOKS MORE WARRANTED FOR SATURDAY AND WILL MOST
LIKELY BE ISSUING A WATCH FOR PORTIONS OF CENTRAL AND EASTERN NEW
MEXICO DURING THE AFTERNOON.

&&

.PREV DISCUSSION...307 AM MDT THU MAY 22 2008...
MASSIVE TROUGH AND UPPER LOW DEVELOPING TO W OF NM PRETTY MUCH AS
PROGGED IN EARLIER MODEL RUNS. PRECIPITATION COVERAGE SO FAR SEEMS
TO BE FAVORING THE MORE AGGRESSIVE NAM AS EVEN KABQ PICKED UP A
FEW LIGHT SHOWERS BETWEEN MIDNIGHT AND 3 AM AND RADAR TRENDS
INDICATING SOME PERSISTENT LIGHT TO MODERATE RAIN ACROSS THE
WINDWARD SIDE OF THE JEMEZ SO FAR EARLY THIS MORNING. WITH THAT IN
MIND DECIDED TO RAISE MOST POPS 10 TO 30 PERCENT ACROSS ROUGHLY
THE NW HALF OF CWA TODAY AND TONIGHT. THIS BEING PACIFIC MOISTURE
BEING ACTED ON TO A LARGE DEGREE BY FAVORABLE DYNAMIC FORCING AND
OROGRAPHIC LIFT. HEATING LATER TODAY SHOULD DEVELOP A FEW MORE
THUNDERSTORMS ACROSS THIOS REGION. BIGGER STORY...THOUGH NOT QUITE
AS SIGNIFICANT OR WIDESPREAD AS ON WED...WILL BE THE WINDS ACROSS
ROUGHLY THE E HALF OF CWA. SHOULD BE STRONG ENOUGH FOR ISSUANCE OF
ANOTHER WIND ADVISORY...RISK OF HIGH WIND WARNING CRITERIA WINDS
LESS THAN WED...BUT COULD COME CLOSE A TIME OR TWO ACROSS THE FAR
NE. STARTING FRI OR FRI NIGHT AS SYSTEM TO WEST CONTINUES ITS
EVOLUTION...A SLOW RETROGRESSION OF BOTH THE UPPER LOW COMPLEX AND
ITS ASSOCIATED PCPN. EVENTUALLY WARMING WILL ENSUE ACROSS ALL THE
STATE STARTING OVER THE WEEKEND AND THE DRYLINE MAY EVEN POKE INTO
THE E PORTION OF THE STATE.

.AVIATION...
FAST MOVING ISOLATED SHOWERS WILL RESULT IN SOME MOUNTAIN TOP
OBSCURATIONS AND SOME VERY LOCAL MVFR CIGS OVER THE NORTHWEST THIRD
OF THE STATE. THESE FAST MOVING SHOWERS WILL PRODUCE GUSTY SURFACE
WINDS OVERNIGHT. WHILE A STRAY THUNDERSTORM IS POSSIBLE THROUGH
15Z...LOOK FOR THUNDERSTORMS TO INCREASE IN COVERAGE ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA. SOUTH TO SOUTHWEST WINDS WILL
INCREASE DRAMATICALLY BETWEEN 12Z AND 15Z THIS MORNING AND REMAIN
STRONG WITH SUSTAINED SPEEDS BETWEEN 25 TO 35 KT WITH GUSTS BETWEEN
35 TO 55 KT PARTICULARLY EAST OF THE CENTRAL MOUNTAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS CENTRAL AND
EASTERN NEW MEXICO TODAY THROUGH AT LEAST SATURDAY. TODAY...WINDS TO
INCREASE DRAMATICALLY THIS MORNING BETWEEN 1Z AND 15Z THOUGH RH
VALUES WILL FALL BELOW CRITICAL LEVEL AFTER 18Z.  ACROSS THE
NORTHWEST HALF OF THE FORECAST AREA...RH REMAINS ABOVE CRITICAL LEVELS
BUT SHOWERS AND THUNDERSTORMS IN ADDITION TO THE ALREADY STRONG
SOUTH TO SOUTHWEST WINDS WILL WILL COMBINE TO PRODUCE AREAS OF
STRONG AND ERRATIC WINDS.  HOWEVER...BENEFICIAL RAINS COULD PRODUCE
PRECIPITATION AMOUNTS OF ONE TO THREE TENTHS OF AN INCH.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES...NMZ104-106>108.

WIND ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005>007-010>013-015>021-026.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ108.

&&

01/50
Hazardous weather outlook, May 22, 6:00 AM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU MAY 22 2008

NMZ001>021-026-231200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BE THE MAIN CONCERN TODAY NEAR AND EAST OF A LINE FROM
RATON TO THE BOSQUE DEL APACHE WILDLIFE REFUGE. THERE SOUTHWEST
WINDS WILL REACH 25 TO 35 MPH WITH SOME GUSTS BETWEEN 45 AND 55
MPH. VERY LOW HUMIDITIES WILL COMBINE WITH THE STRONG WINDS CREATING
CRITICAL FIRE WEATHER CONDITIONS OVER THE ENTIRE STATE THROUGH AT
LEAST THIS EVENING. WIND ADVISORIES AND RED FLAG WARNINGS ARE IN
EFFECT MUCH OF THE DAY AND INTO THE EVENING FOR THESE AREAS.
WEST OF THIS AREA WHILE OVERALL WIND SPEEDS WILL BE LOWER...STRONG
WIND GUSTS WILL DEVELOP WITH SOME OF THE SHOWERS AND THUNDERSTORMS
THAT WILL OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY INTO SUNDAY...WINDS WILL STILL BE STRONG ENOUGH AT TIMES TO
CREATE CRITICAL FIRE WEATHER CONDITIONS ACROSS A GOOD PORTION OF
NORTH AND CENTRAL NEW MEXICO...THOUGH FRIDAY THE MOST LIKELY REGION
WILL BE THE SOUTHEAST HALF OF THIS AREA. BY SATURDAY NIGHT OR SUNDAY
THE DRY LINE MAY EASE WESTWARD INTO THE EASTERN QUARTER OR THIRD OF
THE STATE AND BRING AT LEAST A SLIGHT CHANCE OF SOME STRONG OR EVEN
SEVERE THUNDERSTORMS TO THAT PART OF THE STATE. THAT RISK MAY
CONTINUE INTO TUESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY ON THE FAR
EASTERN PLAINS...BUT THE CHANCE AT THIS TIME IS NOT HIGH.

43

In the hours before

Special weather statement, May 22, 10:55 AM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1055 AM MDT THU MAY 22 2008

NMZ009>011-221730-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-MIDDLE RIO GRANDE
VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS-
1055 AM MDT THU MAY 22 2008

...STRONG THUNDERSTORM MOVING OVER THE ESTANCIA VALLEY...

AT 1055 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
ABUNDANT HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES SOUTHWEST OF
EDGEWOOD. MOVEMENT WAS NORTHEAST AT 33 MPH. MOTORISTS ALONG INTERSTATE
40 BETWEEN TIJERAS AND CLINES CORNERS SHOULD EXPECT LIGHT ACCUMULATIONS
OF HAIL ON THE INTERSTATE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CHILILI...ESCABOSA...
STANLEY...GALLISTEO...MORIARTY...MCINTOSH...AND CLINES CORNERS.

GUYER
Special weather statement, May 22, 12:17 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1217 PM MDT THU MAY 22 2008

NMZ008-009-221845-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
1217 PM MDT THU MAY 22 2008

...STRONG THUNDERSTORM MOVING INTO SOUTHEASTERN CIBOLA COUNTY...

AT 1215 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 24 MILES SOUTH OF ACOMA PUEBLO.
MOVEMENT WAS NORTHEAST AT 32 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE THE ALAMO BAND INDIAN
RESERVATION...HIGHWAY 169...RESERVATION ROAD 54...RURAL WEST CENTRAL
VALENCIA COUNTY...RURAL SOUTHEASTERN CIBOLA COUNTY...RURAL
NORTHWESTERN SOCORRO COUNTY AND RURAL EXTREME NORTHEASTERN CATRON
COUNTY.

GUYER
Special weather statement, May 22, 1:14 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT THU MAY 22 2008

NMZ009-221945-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
114 PM MDT THU MAY 22 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL BERNALILLO
COUNTY...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS LUNAS. MOVEMENT WAS
NORTH AT 34 MPH. LIGHT HAIL ACCUMULATIONS ARE POSSIBLE.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOSQUE FARMS...ISLETA
PUEBLO...PAJARITO...PERALTA...ALBUQUERQUE SOUTH VALLEY AND
VALENCIA.

GUYER
Special weather statement, May 22, 1:17 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
117 PM MDT THU MAY 22 2008

NMZ008-009-221945-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-WEST CENTRAL
MOUNTAINS-
117 PM MDT THU MAY 22 2008

...STRONG THUNDERSTORM MOVING INTO WESTERN BERNALILLO COUNTY...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 19 MILES WEST OF SOUTH VALLEY.
MOVEMENT WAS NORTHEAST AT 38 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...DOUBLE EAGLE
AIRPORT...PETROGLYPH NATIONAL MONUMENT...LOS RANCHOS DE
ALBUQUERQUE...NORTH VALLEY...PARADISE HILLS AND TOHAJIILEE.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:52 AM MDTWind AdvisoryABQ12 hr
May 22, 7:08 AM MDTRed Flag WarningABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more13 hr
May 22, 2:04 PM MDTSevere Thunderstorm WarningABQSandoval, Santa Fe41 min
May 22, 2:21 PM MDTFire Weather WatchABQBernalillo, Harding, Sandoval, San Miguel, Socorro, Union and 1 more40 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.